Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 81, NWS Blacksburg, VA

May 28, 2004Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 28, 2004, 2:51 AM EDT for Summers County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2004, 2:51 AM EDT (06:51 UTC)
Expired
May 28, 2004, 3:30 AM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Summers County, WV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 10:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WUUS51 KRNK 280651
SVRRNK
WVC089-280730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 AM EDT FRI MAY 28 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 330 AM EDT

* AT 249 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES NORTHWEST OF JUMPING
  BRANCH...OR ABOUT OVER BECKLEY...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JUMPING BRANCH BY 255 AM EDT
  HIX AND 6 MILES NORTH OF BUCK BY 300 AM EDT
  TALCOTT AND BALLENGEE BY 305 AM EDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM FOR THE WARNED AREA. IF 
A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN 
A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3788 8129 3772 8138 3748 8083 3772 8067

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:52 PM EDT, 4 hours 59 minutes earlier.

Area forecast discussion, May 27, 9:52 PM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD FLOOD WATCH INFO
NATIONAL WEATHER SERVICE BLACKSBURG VA
952 PM EDT THU MAY 27 2004

.UPDATE DISCUSSION...

HAVE MADE ONLY MINOR TWEAKS TO OVERNIGHT GRIDS. HAVE INCREASED CLOUD
COVER QUICKER THAN PREVIOUSLY DEPICTED. HAVE LOWERED POPS THE
REMAINDER OF THE EVENING IN THE SOUTHEAST. THIS AREA DOES NOT LOOK
TO GET WEATHER UNTIL UPSTREAM SYSTEM ENTERS THAT AREA WELL AFTER
MIDNIGHT. ALSO HAVE UPPED QPF NUMBERS TO REFLECT AMOUNTS IN THE 1 TO
2 INCH RANGE IN WESTERN AREAS AND UNDER AN INCH EAST.

&&

.PREVIOUS DISCUSSION...

SHORT TERM (THROUGH SATURDAY NIGHT)...

SHOWERS THIS MORNING HELPED TO STABILIZE THE ATMOS AND HOLD OFF ANY
PCPN IN THE AREA THIS AFTN.  BUT ALL WILL NOT REMAIN DRY AS A COLD
FRONT WITH A DISTURBANCE RIDING ALONG IT WILL ENTER THE REGION
AROUND MIDNIGHT AND EXITS DURING FRI AFTN/EVENING.  UVV WITH 850 JET
OVERHEAD WILL HELP BRING HEAVIER SHOWERS AND THUNDERSTORMS INTO THE
AREA DURING THIS TIME.  SVR WX IS ALSO POSSIBLE TMR ESPECIALLY AS
THE FRONT AND S/WV MOVE ACROSS THE REGION EARLY AFTN.  THIS S/WV
WILL MOVE QUICKLY INTO THE MID ATL FROM TX IN THE NEXT 24-36 HOURS.
THE FOCUS FOR THE MOST ACTIVE WX WILL BE ALONG THE NC/VA BORDER AND
CLOSER TO THE NW NC MTNS/MTN EMPIRE.  CORFIDI VECTORS SUGGESTING
SYSTEM MOVING INTO WESTERN CWA TONIGHT THEN TRACKING TO THE SE
TOWARD SOUTHSIDE VA.  WITH FRONT EXPECTED TO MOVE INTO THE REGION
AND MOISTURE IS AVAILABLE...HAVE RAISED POPS ACROSS THE BOARD WITH
CAT IN THE WEST AND LIKELY IN THE EAST.  PCPN WILL HELP KEEP TEMPS
NEAR NORMAL TMR.  BREEZY AND GUSTY WIND CAN ALSO BE EXPECTED IN
HIGHER ELEVATIONS AS 850 MB 40KT JET TRANSIT THE REGION.

THINGS CLEARING OUT QUICKLY ONCE WAVE MOVES OFF THE COAST FRI
NIGHT.  HIGH PRESSURE WILL THEN BRING COOLER DRIER WEATHER INTO THE
REGION FOR MOST OF THE WEEKEND.  TEMPS WILL FALL ABOUT 3-5F BELOW
NORMAL.

LONG TERM (SUNDAY THROUGH THURSDAY)...

SUNDAY...WARM FRONT MOVES THRU THE REGION FIRST IN THE WEST...COLD
WEDGE SHOULD LINGER IN THE EAST WITH PRESSURE FALL REMAINING IN THE
GREAT LAKES REGION ON SUNDAY.  AREA COMPLETELY IN THE WARM SECTOR
MONDAY.  TEMPS WILL WARM AHEAD OF AN APPROACHING FRONT...THEN IT IS
BACK TO DIURNAL PCPN IN THE AFTN/EVEN FOR THE LATER PART OF THE WORK
WEEK.  TEMPS WILL RUN NEAR NORMAL TUE-THU.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
.VA...FLOOD WATCH UNTIL 4AM FRIDAY FOR VAZ007-009>012.
.WV...FLOOD WATCH UNTIL 4AM FRIDAY FOR WVZ042>045.
.NC...FLOOD WATCH UNTIL 4AM FRIDAY FOR NCZ001-018.

&&

RCS/DS
Hazardous weather outlook, May 27, 5:53 AM EDT, 20 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 AM EDT THU MAY 27 2004

VAZ007-009>012-015-WVZ042>045-280946-
BLAND VA-GILES VA-GRAYSON VA-GREENBRIER WV-MERCER WV-MONROE WV-
SMYTH VA-SUMMERS WV-TAZEWELL VA-WYTHE VA-
553 AM EDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH TONIGHT.
SHOWERS AND THUNDERSTORMS HAVE BROUGHT AROUND AN INCH OF RAIN TO THE
AREA EARLY THIS MORNING.  THERE IS A THREAT THAT ANOTHER THUNDERSTROM
COMPLEX WILL MOVE INTO THE REGION LATE THIS AFTERNOON OR TONIGHT AND
BRING WIDESPREAD HEAVY RAINFALL. AN ADDITIONAL 1.5 TO 2 INCHES OF
RAIN IN LESS THANM 3 HOURS WOULD BE ENOUGH TO CAUSE FLASH FLOODING ON
AREA CREEKS AND STREAMS.

IN ADDITION TO THE THREAT OF FLASH FLOODING...ISOLATED STORMS THIS
AFTERNOON AND EVENING MAY ALSO REACH SEVERE LEVELS...WITH DAMAGING
WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

NCZ001-018-280950-
ASHE NC-WATAUGA NC-
553 AM EDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH TONIGHT.
SHOWERS AND THUNDERSTORMS HAVE BROUGHT AROUND AN INCH OF RAIN TO THE
AREA EARLY THIS MORNING.  THERE IS A THREAT THAT ANOTHER THUNDERSTROM
COMPLEX WILL MOVE INTO THE REGION LATE THIS AFTERNOON OR TONIGHT AND
BRING WIDESPREAD HEAVY RAINFALL. AN ADDITIONAL 1.5 TO 2 INCHES OF
RAIN IN LESS THANM 3 HOURS WOULD BE ENOUGH TO CAUSE FLASH FLOODING ON
AREA CREEKS AND STREAMS.

IN ADDITION TO THE THREAT OF FLASH FLOODING...ISOLATED STORMS THIS
AFTERNOON AND EVENING MAY ALSO REACH SEVERE LEVELS...WITH DAMAGING
WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

NCZ004>006-VAZ013-014-016>020-022>024-032>035-043>047-058-059-280951-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC-
CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA-
MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-
ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
553 AM EDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

ISOLATED THUNDERSTORMS MAY REACH SEVERE LEVELS THIS AFTERNOON AND
EVENING...WITH DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

NCZ002-003-019-020-280952-
ALLEGHANY NC-SURRY NC-WILKES NC-YADKIN NC-
553 AM EDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

ISOLATED THUNDERSTORMS MAY REACH SEVERE LEVELS THIS AFTERNOON AND
EVENING...WITH DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

JJ

In the hours before

Special weather statement, May 28, 2:07 AM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
207 AM EDT FRI MAY 28 2004

VAZ007-280800-
TAZEWELL-
207 AM EDT FRI MAY 28 2004

FLOOD WATCH CONTINUES THIS MORNING.

A LINE OF SHOWERS AND THUNDERSTORMS MOVING EAST AT 40 MPH
WILL SPREAD QUICKLY ACROSS TAZEWELL COUNTY. THESE STORMS COULD
PRODUCE WIND GUSTS TO 45 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN.
WITH THE GROUND SATURATED IN SOME LOCATIONS...THE BRIEF DOWNPOURS OF
RAIN COULD CAUSE SOME FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

07

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.